MAUDE Adverse Event Report: BRAINLAB SE SPINE & TRAUMA NAVIGATION (VERSION 2.0); IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC

BRAINLAB SE SPINE & TRAUMA NAVIGATION (VERSION 2.0); IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC
Model Number 22268-04
Medical Device Problem Codes Use of Device Problem (1670); Insufficient Device Problem Information (3190)
Health Effect - Clinical Codes Insufficient Information (4580); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 09/16/2025
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
B2, h1: a risk to the patient's health could not be excluded for these specific circumstances, since one screw was placed in the patient's spine in a different position than desired with brainlab navigation involved, and could have led to harm of the spinal cord and/or blood vessels, and thus in a worst case scenario ultimately to serious harm to the patient.A comprehensive investigation by brainlab regarding this specific event is currently ongoing and final conclusions are pending.Brainlab plans to issue a follow-up report upon completion of the investigation.H6, h7: a comprehensive investigation by brainlab regarding this specific event is currently ongoing and final conclusions are pending.Brainlab plans to issue a follow-up report to the fda upon completion of investigation.
 
Event or Problem Description
An open surgery on the cervical spine for fusion of vertebrae c3 - c4 was performed with the aid of the display by the brainlab software spine & trauma navigation 2.0.From an intra-operative confirmation scan, the surgeon determined that one spine screw placed in vertebra c3, with the aid of navigation, deviated from its intended position.The misplaced screw was reportedly removed and replaced during the same surgery.Further details of the effects on the patient could not yet be retrieved from the hospital.Brainlab continues to follow up with the hospital.
 
Additional Manufacturer Narrative
B2, h1: a risk to the patient's health could not be excluded for these specific circumstances, since two screws were placed in the patient's spine in different positions than desired with brainlab navigation involved.Despite continued follow-up, further details of the effects on the patient could not be retrieved from the hospital.- there was neither harm nor negative effect on the patient reported due to the deviating spine screw placements.- there was no prolongation of the surgery/anesthesia reported due to this issue.- no further remedial actions for the patient were reported that would have been done, necessary or planned, and no prolongation of hospitalization was reported.H6: according to the results of the brainlab investigation and the limited information provided by the hospital, it can be concluded that the most likely root cause of the two spine screws placed at c3, with aid of navigation, deviating from their intended target points is a combination of: - the difference in patient positioning between the pre-operative scan (used for registration and navigation) and the surgery.The pre-op ct scan used for patient registration was obtained while the patient was positioned supine, while during the procedure, the patient was positioned prone.Imaging data acquired from this surgery showed that vertebra c2 was in a different position when the patient's orientation was supine versus prone.The decision to extend the target points of the spine screws beyond the vertebra that was registered using this specific pre-operative ct made the placements prone to an inaccuracy that caused the screw tips to deviate from the intended target points (c2).- relative movements of the patient anatomy during the surgery between the location the navigation reference array was fixated to (c3), and the target points of the spine screws (c2).Multi-level navigation - i.E.Operating on a different vertebra than the one the patient reference array for navigation is fixated to or operating across multiple vertebrae without remounting the patient reference and reregistering - especially if the connection in between the vertebrae is not rigid - may result in relative movements of the vertebrae (actual anatomy) during the surgery that cannot be compensated by the navigation software displaying instrument positions on the registered pre-placement patient image scan.Multi-level navigation is specifically not recommended for cervical cases.Apparently, the resulting deviation of the instrument locations displayed by the navigation compared to their positions on and in the actual patient anatomy during the placements, was not recognized by the user with the necessary navigation accuracy verification of the registration, and continuously throughout the procedure, before and during the preparations and screw placements into the affected vertebrae.There is no indication of a systematic error or malfunction of the brainlab device (navigation).Corresponding brainlab measures to minimize this anticipated risk as low as reasonably practicable are already in place.H7: brainlab intends to re-iterate the relevant topics regarding the use of the device to this customer.
 
Event or Problem Description
An open surgery on the cervical spine, with intended placement of 2 spine screws at c3, with target points extending into c2, was performed with the aid of the display by the brainlab navigation software spine & trauma navigation 2.0.From an intra-operative verification scan, the surgeons discovered that both screws, placed with the aid of navigation, deviated laterally from their intended positions at the target points.One of the misplaced screws was reportedly removed and replaced with a shorter screw during the same surgery.Despite continued follow-up, further details of the effects on the patient could not be retrieved from the hospital.- there was neither harm nor negative effect on the patient reported due to the deviating spine screw placements.- there was no prolongation of the surgery/anesthesia reported due to this issue.- no further remedial actions for the patient were reported that would have been done, necessary or planned, and no prolongation of hospitalization was reported.

Brand Name
SPINE & TRAUMA NAVIGATION (VERSION 2.0)
Common Device Name
IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC
Manufacturer (Section D)
BRAINLAB SE
olof-palme-strasse 9
münchen, 81829
GM  81829
Manufacturer (Section G)
BRAINLAB SE
olof-palme-strasse 9
münchen, 81829
GM   81829
Manufacturer Contact
kilonzo
olof-palme-strasse 9
muenchen, 81829
GM   81829
MDR Report Key23289421
Report Number8043933-2025-00072
Device Sequence Number14829594
Product Code OLO
UDI-Device Identifier04056481143954
UDI-Public04056481143954
Combination Product (Y/N)N
Initial Reporter CountrySW
PMA/510(K) Number
K221618
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 10/31/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number22268-04
Device Catalogue Number26663C
Device Lot NumberSW V. 2.0.1
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/16/2025
Supplement Date Received by Manufacturer09/16/2025
Initial Report FDA Received Date10/15/2025
Supplement Report FDA Received Date10/31/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured09/01/2024
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexUnknown